Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 10, 2009, 3:27 PM MDT for Morrill County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2009, 3:27 PM MDT (21:27 UTC)
- Expired
- Jun 10, 2009, 4:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:39 PM MDT | FUNNEL CLOUD | 6 N Bridgeport, NE | |
| Jun 10, 3:45 PM MDT | HAIL 0.5 | 6 Sw Angora, NE | 4 TO 5 INCHES OF MARBLE SIZED HAIL AT JUCTION OF HWY 385 AND L62A. SNOW PLOWS HAVE BEEN SENT TO PLOW HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 102127 TORCYS NEC123-102200- /O.NEW.KCYS.TO.W.0020.090610T2127Z-090610T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT WED JUN 10 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 400 PM MDT * AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR BRICKER LAKES...OR 27 MILES SOUTHWEST OF ALLIANCE...AND MOVING SOUTHEAST AT 18 MPH. * THIS TORNADIC STORM WILL BE NEAR... BRIDGEPORT AROUND 335 PM MDT. BRICKER LAKES AROUND 340 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4170 10267 4145 10267 4170 10327 4186 10318 TIME...MOT...LOC 2128Z 293DEG 16KT 4174 10311 $$ JG
3 follow-up statements
000 WWUS55 KCYS 102144 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 344 PM MDT WED JUN 10 2009 NEC123-102200- /O.CON.KCYS.TO.W.0020.000000T0000Z-090610T2200Z/ MORRILL NE- 344 PM MDT WED JUN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR MORRILL COUNTY... AT 340 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 5 MILES NORTHEAST OF BRIDGEPORT. THIS TORNADO WAS LOCATED NEAR BRICKER LAKES...OR 28 MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 18 MPH. HAIL FROM THIS STORM IS DEEP ENOUGH THAT PLOWS WILL BE NEEDED. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF MORRILL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4170 10267 4145 10267 4170 10327 4186 10318 TIME...MOT...LOC 2143Z 293DEG 16KT 4171 10303 $$ JG
000 WWUS55 KCYS 102151 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 351 PM MDT WED JUN 10 2009 NEC123-102200- /O.CON.KCYS.TO.W.0020.000000T0000Z-090610T2200Z/ MORRILL NE- 351 PM MDT WED JUN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR MORRILL COUNTY... AT 348 PM MDT...A POSSIBLE TORNADO WAS REPORTED. THIS POSSIBLE TORNADO WAS LOCATED NEAR BRICKER LAKES...OR 29 MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 18 MPH. THIS STORM HAS PRODUCED 4 TO 5 INCHES OF MARBLE SIZE HAIL NORTH OF BRIDGEPORT. LOCATIONS IMPACTED INCLUDE... BROADWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4170 10267 4145 10267 4170 10327 4186 10318 TIME...MOT...LOC 2150Z 293DEG 16KT 4169 10299 $$ JG
000 WWUS55 KCYS 102157 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 357 PM MDT WED JUN 10 2009 NEC123-102207- /O.EXP.KCYS.TO.W.0020.000000T0000Z-090610T2200Z/ MORRILL NE- 357 PM MDT WED JUN 10 2009 ...THE TORNADO WARNING FOR MORRILL COUNTY EXPIRES AT 400 PM MDT... THE TORNADO WARNING WILL LIKELY BE REISSUED. LAT...LON 4170 10267 4145 10267 4170 10327 4186 10318 TIME...MOT...LOC 2157Z 293DEG 16KT 4167 10295 $$ JG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:24 PM MDT, 3 minutes earlier.
Area forecast discussion, Jun 10, 3:24 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 324 PM MDT WED JUN 10 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER THE CWA...WITH THE STRONGEST STORMS IN THE WEST CENTRAL PANHANDLE. A TORNADO AND FUNNEL CLOUDS HAVE BEEN OBSERVED IN THE VICINITY OF KBFF SINCE 220 PM. A SHORTWAVE TROUGH WAS CURRENTLY MOVING ACROSS THE CENTRAL ROCKIES AND A STATIONARY FRONT WAS LOCATED NEAR THE CONTINENTAL DIVIDE. TEMPERATURES SEEMED TO HAVE WARMED MORE THAN ANTICIPATED AND HAS MADE THE ATMOSPHERE OVER MUCH OF THE CWA UNSTABLE. CAPE VALUES WERE BETWEEN 800 AND 1200 J/KG AND THE 0-6KM SHEAR WAS FAVORABLE FOR STRONG STORMS. MOST OF THE THUNDERSTORMS WILL BE DURING THE EVENING HOURS...WITH SOME LINGERING SHOWERS AGAIN AFTER MIDNIGHT. MOIST... LIGHT EASTERLY BOUNDARY LAYER WINDS SHOULD ALLOW FOR LOW CLOUDS AND SOME FOG TO FORM OVER THE EAST PART OF THE CWA LATER TONIGHT AND INTO MID MORNING THURSDAY. SHOWERS AND THUNDERSTORMS WILL AGAIN AT LEAST BE SCATTERED IN COVERAGE THURSDAY AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG PER THE SPC OUTLOOK BUT MAY DEPEND ON HOW MUCH WARMING OCCURS ON THURSDAY. GUIDANCE KEEPS HIGH TEMPERATURES IN THE UPPER 50S TO LOWER 60S ON THURSDAY. .LONG TERM...FRIDAY THROUGH WEDNESDAY... A VERY STAGNANT...YET ACTIVE PATTERN ACROSS NORTH AMERICA WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD. A NEARLY STATIONARY LARGE AMPLITUDE TROUGH ACROSS THE WESTERN CONUS WILL MAINTAIN SOUTHWEST FLOW ACROSS THE INTERMOUNTAIN WEST. A NEARLY ENDLESS SUPPLY OF SHORTWAVES WILL INTERACT WITH AMPLE LOW/MID-LEVEL MOISTURE TO FUEL DAILY SHOWERS/THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL GRADUALLY WARM BACK TO NEAR 70 WEST...AND 70S TO LOW 80S EAST BY THE MIDDLE OF NEXT WEEK. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE CWA THROUGH THE EVENING. MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE STRONGER ACTIVITY DURING THAT TIME. CEILINGS WILL LOWER AFTER 04Z MAINLY OVER AREAS EAST OF THE LARAMIE RANGE. CEILINGS SHOULD BE IFR BETWEEN 06Z AND 15Z WITH AREAS OF FOG REDUCING VISIBILITIES TO BETWEEN 2 AND 4 MILES. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY WITH MVFR CEILINGS AND VISIBILITIES ASSOCIATED. && .FIRE WEATHER...THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT FIRE WEATHER CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 10, 10:51 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT WED JUN 10 2009 WYZ059>070-111700- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL ESPECIALLY NEAR THE COLORADO BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-111700- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1051 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE. SOME STORMS IN THE SOUTHERN PANHANDLE WILL PRODUCE HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jun 10, 1:39 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 3 S MORRILL 41.92N 103.92W
06/10/2009 E0.25 INCH SCOTTS BLUFF NE TRAINED SPOTTER
HAIL MADE A HALF MILE WIDE PATH ABOUT 3 INCHES DEEP. ROAD
CREWS ARE OUT WITH PLOWS.
&&
BCHAPMANLocal storm report, Jun 10, 1:57 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TORNADO 12 W HAWK SPRINGS 41.79N 104.50W
06/10/2009 GOSHEN WY TRAINED SPOTTER
ROPE TORNADO ON THE GROUND.
&&
CAHLocal storm report, Jun 10, 2:18 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 2 E GERING 41.83N 103.63W
06/10/2009 SCOTTS BLUFF NE TRAINED SPOTTER
TORNADO ON THE GROUND ALONG HWY 26 BETWEEN SCOTTSBLUFF
AND MINATARE.
&&
CAHLocal storm report, Jun 10, 2:23 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM FLOOD 10 NW SCOTTSBLUFF 41.97N 103.80W
06/10/2009 SCOTTS BLUFF NE EMERGENCY MNGR
NUMEROUS ROADS WITH 5 TO 6 INCHES OF WATER RUNNING OVER
THEM IN NORTHWESTERN SCOTTS BLUFF COUNTY.
&&
AAHLocal storm report, Jun 10, 2:48 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FUNNEL CLOUD MELBETA 41.78N 103.52W
06/10/2009 SCOTTS BLUFF NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD OFF OF HIGHWAY 92
MOVING EAST WITH STRONG ROTATION.
0232 PM FLASH FLOOD SCOTTSBLUFF 41.87N 103.66W
06/10/2009 SCOTTS BLUFF NE TRAINED SPOTTER
SOME OF THE BUILDINGS ON THE WESTERN NEBRASKA COMMUNITY
COLLEGE CAMPUS WERE FLOODED DUE TO HEAVY RAIN.
&&
MGLocal storm report, Jun 10, 2:55 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FUNNEL CLOUD BAYARD 41.76N 103.32W
06/10/2009 MORRILL NE LAW ENFORCEMENT
&&
CAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:52 PM MDT | Tornado Warning | CYS | Scotts Bluff, Sioux | 38 min |
| Jun 10, 1:23 PM MDT | Tornado Warning | CYS | Scotts Bluff | 37 min |
| Jun 10, 1:57 PM MDT | Tornado Warning | CYS | Morrill, Scotts Bluff | 33 min |
| Jun 10, 2:07 PM MDT | Tornado Warning | CYS | Scotts Bluff | 23 min |
| Jun 10, 2:09 PM MDT | Tornado Warning | CYS | Scotts Bluff | 36 min |
| Jun 10, 2:23 PM MDT | Tornado Warning | CYS | Morrill, Scotts Bluff | 37 min |
| Jun 10, 2:24 PM MDT | Flash Flood Warning | CYS | Scotts Bluff | 6 hr |
| Jun 10, 2:47 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 33 min |
| Jun 10, 2:55 PM MDT | Tornado Warning | CYS | Morrill | 35 min |
| Jun 10, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball, Morrill, Scotts Bluff | 26 min |
| Jun 10, 3:51 PM MDT | Flash Flood Warning | CYS | Morrill | 97 min |
| Jun 10, 3:59 PM MDT | Tornado Warning | CYS | Morrill | 31 min |
| Jun 10, 4:29 PM MDT | Tornado Warning | CYS | Morrill | 50 min |
| Jun 10, 5:16 PM MDT | Tornado Warning | CYS | Morrill | 44 min |
| Jun 10, 5:25 PM MDT | Flash Flood Warning | CYS | Morrill, Scotts Bluff | 5 hr |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.